Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Pharm. 1993 Mar;12(3):197-215.

Heparin and warfarin therapy after acute myocardial infarction.

Author information

  • 1School of Pharmacy, Campbell University, Buies Creek, NC 27506.

Abstract

The roles of heparin and warfarin in reducing morbidity and mortality after acute myocardial infarction (AMI) are reviewed. Full-dose i.v. heparin, with or without thrombolytic therapy, is indicated for the prevention of reinfarction and thromboembolism after AMI. Heparin therapy consists of a bolus dose of 5,000-10,000 units, followed by a continuous infusion to maintain the activated partial thromboplastin time at 1.5-2.5 times the control value, and should be continued for 5-10 days in most patients. A longer course of heparin may be appropriate after non-Q-wave AMI. Patients being switched to warfarin should continue to receive heparin until a therapeutic International Normalized Ratio (INR) has been achieved. Warfarin is indicated for the prevention of thromboembolism in patients with anterior-wall AMI and should be given for three months in most cases. Longer-term warfarin therapy should be considered for patients with additional risk factors for thromboembolism. Patients with non-Q-wave infarction who are at high risk of reinfarction may also benefit from long-term warfarin therapy. Warfarin should be administered to maintain an INR of 2.0-3.0. Aspirin reduces mortality and reinfarction rates after AMI and should be given indefinitely to all patients who do not have contraindications. Some patients may benefit from the combination of aspirin and warfarin. Ongoing trials should more adequately define the safety and efficacy of heparin and warfarin, as well as aspirin, alone and in combination in post-AMI patients. New anti-thrombotic agents may also prove beneficial.

PMID:
8491077
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk